What Are Some Long-Term Effects of 20 Years of HIV Meds? (Editor's Pick)
After being on meds for 20 years , what is some of the effects that happen to the body? I have dealt with the body muscle loss and facial loss. What else is being known about long term effects ?
So far, the newer medications most of us are now taking seem to have fewer side effects in the short and long term. Old nucleoside analogs like AZT, DDI and D4T were the worst HIV antiretrovirals when we talk about side effects. Body changes, neuropathy, muscle weakness, facial wasting, anemia, pancreatitis and others were side effects that we had to deal with back in those horrific days.
Boosted protease inhibitors may increase insulin resistance and lipids in some patients. Integrase inhibitors and non-nucleosides (all except efavirenz) seem not to cause these issues.
Nucleosides like tenofovir may cause some loss in kidney function and bone density. These two issues seeem to stabilize in most patients. Some have to swicth to abacavir or a nucleoside-free regimen if their kidney function does not stabilize. Emerging guidelines in aging with HIV recommend a bone density scan (DEXA) for HIV+ patients over 50, so talk to your doctor about this.
There are contradictory studies on the effect of HIV, inflammation or HIV medications on cognitive function. No conclusions can be made except for the fact that efavirenz is the only medication that has definitely been proven to cause this issue is some patients (many do well, however).
There are emerging data about increased CPK caused by integrase or non-nucleoside inhibitors. CPK is creatine phosphokinase, an enzyme found mainly in the heart, brain, and skeletal muscle. It is tested by taking a blood sample. Many doctors forget to test (patients with body aches and weakness are good candidates for this test).
High CPK can indicate muscle destruction, heart attacks, central nervous system issues, and others. Long term exposure of high CPK can load up your kidneys, and may cause muscle loss and weakness. We do not know what are the long term implications of this issue. I am looking forward to seeing more data since I have high CPK (600 average). CPK can also increase due to exercise, so keep that in mind.
Fatigue is another issue that has been rarely studied in HIV even though it is a common one. Most HIV medication package inserts list fatigue as one of the main side effects. This is a tricky issue that can be multifactorial and related to sleep quality, hormone levels, depression, and others.
I know this sounds like a horrible list but most people on the newer regimens do not experience any of these issues. As we learn more about genetic polymorphisms, we are realizing that some people may be more prone that others to have certain side effects.
The good news is that if you are taking a regimen that seems friendly to you and you adhere with it, your chances to have to switch to a new one are very small.
I remind people that there is nothing that can cause more "side effects" than uncontrolled HIV replication.